Gardasil
The HPV vaccine Gardasil. Photo: TT.

HPV vaccine may have caused rare disorder

The Medical Products Agency has received reports that three young women may have contracted a rare disorder known as POTS syndrome after being vaccinated against the sexually transmitted disease HPV, Swedish Radio News reports.

The syndrome causes rapid heart beat when a person switches from a seated to a standing position which in turn can cause them to faint or become light-headed.

The three women were all vaccinated with a vaccine called Gardasil which is administered mostly to young women to reduce the risk of cervical cancer.

The European Medicines Agency (EMA) is currently looking into potential ties between HPV vaccines and the condition. The investigation follows a request from Denmark, where 100 cases of suspected serious side-effects have been reported since 2013.

While the investigation is ongoing - results are expected later this year - the EMA advices that the vaccination programmes continue, as the benefits are deemed to outweigh the risks. The Swedish Medical Products Agency has decided to follow this advice.

It's estimated that the HPV-vaccine helps save about 100 lives in Sweden every year. So far 460,000 women in Sweden have been vaccinated, Swedish Radio News reports.

Our journalism is based on credibility and impartiality. Swedish Radio is independent and not affiliated to any political, religious, financial, public or private interests.
Du hittar dina sparade ljud i menyn under Min lista